Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 6, 2018, 6:07 PM MDT for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 6:07 PM MDT (00:07 UTC)
- Expired
- Jun 6, 2018, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 183 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2673 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283 WGUS55 KRIW 070007 FFWRIW WYC019-070300- /O.NEW.KRIW.FF.W.0009.180607T0007Z-180607T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Riverton WY 607 PM MDT WED JUN 6 2018 The National Weather Service in Riverton has issued a * Flash Flood Warning for... Central Johnson County in north central Wyoming... * Until 900 PM MDT. * At 606 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lost Cabin Campground. This includes Interstate 25 between mile markers 277 and 289. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4421 10662 4403 10656 4407 10703 4424 10699 $$ Meunier
1 follow-up statement
368 WGUS75 KRIW 070153 FFSRIW Flash Flood Statement National Weather Service Riverton WY 753 PM MDT WED JUN 6 2018 WYC019-070300- /O.CON.KRIW.FF.W.0009.000000T0000Z-180607T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson- 753 PM MDT WED JUN 6 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR CENTRAL JOHNSON COUNTY... At 750 PM MDT, Doppler radar indicated up to two inches of rain had fallen across the Crazy Woman Creek drainage from thunderstorms this evening. Stronger thunderstorms had moved out of the area. Flash flooding is likely occurring in some areas. Some locations that will experience flooding include... Lost Cabin Campground. This includes Interstate 25 between mile markers 277 and 289. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4421 10662 4403 10656 4407 10703 4424 10699 $$ Meunier
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:40 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 6, 1:40 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Riverton WY 140 PM MDT Wed Jun 6 2018 .SHORT TERM...(This evening through Saturday) Issued at 1250 PM MDT Wed Jun 6 2018 The cold front snuck through areas east of the divide overnight while everyone was sleeping without any fanfair. What this front did was lay down the ground work for potentially strong thunderstorm activity with a potent sfc based moisture field. Sfc dew points are in the mid and upper 50s across much of the area east of the divide. The first shortwave we will experience across the CWA today that was over SLC this morning is already producing lightning along the Teton/Sublette County line. However, dew points are in the upper 20s and 30s west of the divide where capes will be lower. This shortwave should arrive east of the divide between 22Z and 23Z this afternoon where it will bisect the front as it enters the slight risk area over Central Wyoming east of the divide where the juicier dew points are in place. Capes will be as high as 2500 to 3000 across this area where large hail and damaging winds are a strong possibility in some areas. The shortwave to follow that was over Southern utah earlier today will be arriving in Central Wyoming around 03Z this evening. This shortwave has cooler air aloft asct with it. Therefore, the strongest thunderstorm activity for the day will likely occur early this evening, east of the divide. Even areas like Casper that earlier had a broken deck of post frontal stratocu cleared out by 11 am this morning. So this area will likely have the toughest time breaking the cap this afternoon,.so it appears that areas of Central Wyoming west of the Casper Arch and the Big Horn Mtns stand the best chance of seeing any thunderstorms that become potentially severe as the cap is weaker there, yet dew points are fairly high. Wind directional shear is expected given the low level south/southeast winds but the wind speed will be lacking so the tornado threat is fairly minimal. T storms should persist after midnight tonight as this last shortwave tracks across our northeast zones. On Thursday, our northern zones will be under a slight risk as the area of ample mstr/instability/"ring of fire" shifts northeast as does the sfc front with the added element of the dry line moving in from the southwest. Otherwise, hot and dry weather will become established as the upper high over the South central United States begins to build in from the south. For the rest of the week, Friday and Saturday, the weather will trend toward warm to hot and dry with the min RH 10 to 15 percent across the zones across the south half of the CWA. Many areas east of the divide should reach the low 90s by Saturday along with a gradual increase in southwesterly breezes. .LONG TERM...(Saturday night through Wednesday) Issued at 1250 PM MDT Wed Jun 6 2018 Hot and windy to start this period with elevated fire weather threat with very low rh's, very warm temps and very low rh's. Negatively tilted trough clips the nwrn corner on Sunday with risk of some stronger tstms. Cold front swings across on Sunday with strong sw wind ahead of it and w through n behind it. Front will be dry for most of the area except the far north. Monday will be not as warm but still quite dry and windy with continued elevated fire weather threat. Generally dry wly flow Tuesday through Wednesday with mild temps. Some model differences show up by the end on whether another disturbance approaches from the w/nw or maybe even some moisture around the periphery of the over the srn high plains but will keep a generally dry and warm forecast going. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 1250 PM MDT Wed Jun 6 2018 Widely scattered to scattered thunderstorms are expected through this evening, some of which may be quite strong to severe (with large hail potential and 60 mph or greater wind gusts). The strongest storms will be east of the divide. Most of this activity should be east of the area by 06z Thursday. Some MVFR ceilings and patchy fog may develop east of the Divide, especially along and east of Interstate 25 as skies clear early Thursday morning. Thursday will be much drier with only isolated thunderstorms possible across the north. A strong storm is possible in northern Johnson County Thu afternoon. && .FIRE WEATHER... Issued AT 1250 PM MDT Wed Jun 6 2018 A weather system will cross the area today and bring late afternoon and evening showers and thunderstorm, mainly to the northern half of the state. Some storms could become strong to severe with large hail and damaging winds, especially in the Big Horn Basin and Johnson County. Relative humidity will fall under 15 percent in southern Wyoming, but remain above critical levels elsewhere. The minimum relative humidity will be down around 10 to 15 percent Thursday in the southern zones. Mixing and smoke dispersal will range from fair in some of the basins to excellent in southeastern Sweetwater County. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Skrbac FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 6, 1:21 AM MDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 121 AM MDT Wed Jun 6 2018 WYZ001>020-022>030-071200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 121 AM MDT Wed Jun 6 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to scattered afternoon and evening thunderstorms. Some storms will likely become severe in northern and eastern areas with large hail and damaging winds the main threat. The main areas of concern will be the Big Horn Basin, Johnson County and northern Fremont County. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Isolated to widely scattered thunderstorms over northern areas. A few strong thunderstorms possible mainly over the northern Big Horn Basin and Johnson County. Friday...Isolated afternoon and evening thunderstorms mainly over the north. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph and hail. Thank you. TEAM RIVERTON
In the hours before
Special weather statement, Jun 6, 4:38 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
438 PM MDT WED JUN 6 2018
WYZ007-009-020-062315-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
438 PM MDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waltman Rest Area along US Highway 20/26 moving northeast at 30 mph.
Dime size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm. Heavy rain and hail are likely to cover
the highway as this storm moves northeast near Waltman.
This strong thunderstorm will be near...
Hiland and Waltman Rest Area around 445 PM MDT.
Waltman around 450 PM MDT.
Hell's Half Acre around 455 PM MDT.
Other locations impacted by this storm include Arminto.
LAT...LON 4288 10718 4291 10722 4291 10725 4290 10725
4295 10747 4335 10732 4323 10677
TIME...MOT...LOC 2237Z 220DEG 25KT 4301 10727
CNJSpecial weather statement, Jun 6, 4:50 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
450 PM MDT WED JUN 6 2018
WYZ007-017-062330-
Owl Creek and Bridger Mountains-Wind River Basin-
450 PM MDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
530 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moneta, or 12 miles east of Shoshoni, moving northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm in some areas.
This strong thunderstorm will be near...
Moneta around 455 PM MDT.
Lysite around 505 PM MDT.
Lost Cabin and Lost Cabin Gas Plant around 515 PM MDT.
LAT...LON 4329 10738 4328 10741 4329 10742 4329 10752
4324 10751 4306 10797 4312 10807 4344 10774
TIME...MOT...LOC 2248Z 223DEG 27KT 4319 10786
LipsonSpecial weather statement, Jun 6, 5:02 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Riverton WY 502 PM MDT WED JUN 6 2018 WYZ001-012-013-062330- Yellowstone National Park-Jackson Hole-Teton and Gros Ventre Mountains- 502 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 530 PM MDT... At 501 PM MDT, Doppler radar was tracking a strong thunderstorm over Moran Bay, or 11 miles west of Moran Junction, moving north at 40 mph. Half inch hail, brief heavy rain, dangerous lightning, and winds of 40 to 50 mph will be possible with this storm. This strong thunderstorm will be near... Colter Bay Village around 505 PM MDT. South Entrance around 530 PM MDT. Other storms in southern Yellowstone National Park will impact areas from South Entrance to around Grant Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Jackson Lake , get out of the water and move indoors or inside a vehicle. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4367 11054 4370 11096 4436 11093 4435 11028 TIME...MOT...LOC 2300Z 196DEG 34KT 4387 11074 CNJ
Special weather statement, Jun 6, 5:27 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Riverton WY 527 PM MDT WED JUN 6 2018 WYZ009>011-070015- Southeast Johnson County-Bighorn Mountains Southeast-Northeast Johnson County- 527 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 615 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Buffalo, moving north at 10 mph. Half inch hail will be possible with this storm. This strong thunderstorm will be near... Buffalo around 615 PM MDT. Other locations impacted by this storm include Lost Cabin Campground. This includes the following highways... Interstate 25 between mile markers 281 and 298. Interstate 90 between mile markers 62 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4404 10667 4412 10699 4438 10684 4429 10649 TIME...MOT...LOC 2327Z 200DEG 7KT 4420 10675 Meunier
Special weather statement, Jun 6, 5:39 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Riverton WY 539 PM MDT WED JUN 6 2018 WYZ001-012-013-070015- Yellowstone National Park-Jackson Hole-Teton and Gros Ventre Mountains- 539 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 615 PM MDT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of South Entrance, moving northeast at 30 mph. Other thunderstorms were located to the south across Grand Teton National Park, also moving northeast. Pea-sized to one-half inch diameter hail, winds around 40 mph, and dangerous lightning will be possible with these storms. This strong thunderstorm will be near... South Entrance around 545 PM MDT. Heart Lake around 610 PM MDT. South Arm Of Lake Yellowstone around 615 PM MDT. Other locations impacted by this storm include Jackson Lake, Flagg Ranch Village, and Colter Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Jackson Lake, get out of the water and move indoors or inside a vehicle. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4367 11033 4372 11093 4447 11094 4449 11019 TIME...MOT...LOC 2337Z 206DEG 25KT 4404 11060 CNJ
Special weather statement, Jun 6, 5:50 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Riverton WY 550 PM MDT WED JUN 6 2018 WYZ004-070030- North Big Horn Basin- 550 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN COUNTY UNTIL 630 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near Otto, or 10 miles west of Basin, moving northeast at 45 mph. Dime size hail and wind gusts to around 50 mph will be possible with this storm. This strong thunderstorm will be near... Basin around 605 PM MDT. Greybull around 610 PM MDT. Shell around 625 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4464 10781 4417 10767 4417 10852 4443 10852 TIME...MOT...LOC 2349Z 244DEG 38KT 4434 10825 CNJ
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:16 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 44 min |
| Jun 6, 6:21 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Jun 6, 6:34 PM MDT | Special Weather Statement | RIW | Johnson | 41 min |
| Jun 6, 6:43 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 47 min |
| Jun 6, 6:52 PM MDT | Flash Flood Warning | RIW | Hot Springs | 3 hr |
| Jun 6, 6:52 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 38 min |
| Jun 6, 7:01 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jun 6, 7:14 PM MDT | Flash Flood Warning | RIW | Washakie | 3 hr |
| Jun 6, 7:23 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson | 21 min |
| Jun 6, 7:46 PM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Jun 6, 8:17 PM MDT | Special Weather Statement | RIW | Fremont | 43 min |
| Jun 6, 8:31 PM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Jun 6, 8:57 PM MDT | Flash Flood Warning | RIW | Johnson | 3 hr |
| Jun 6, 9:56 PM MDT | Special Weather Statement | RIW | 49 min | |
| Jun 7, 2:20 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jun 7, 2:52 PM MDT | Special Weather Statement | RIW | Big Horn | 23 min |
| Jun 7, 3:15 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jun 7, 3:19 PM MDT | Special Weather Statement | RIW | 41 min | |
| Jun 7, 3:45 PM MDT | Special Weather Statement | RIW | Washakie | 45 min |
| Jun 7, 3:46 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| Jun 7, 4:05 PM MDT | Special Weather Statement | RIW | Hot Springs | 25 min |
| Jun 7, 4:07 PM MDT | Special Weather Statement | RIW | Big Horn | 23 min |
| Jun 7, 4:13 PM MDT | Special Weather Statement | RIW | Big Horn | 32 min |
| Jun 7, 4:15 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jun 7, 4:30 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| Jun 7, 4:35 PM MDT | Special Weather Statement | RIW | Washakie | 25 min |
| Jun 7, 4:46 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| Jun 7, 4:59 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jun 7, 5:01 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jun 7, 5:08 PM MDT | Special Weather Statement | RIW | Hot Springs | 37 min |
| Jun 7, 5:31 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| Jun 7, 5:36 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Jun 7, 5:39 PM MDT | Special Weather Statement | RIW | Washakie | 36 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.